Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 36, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 1, 2003, 12:42 AM CDT for Dickinson County, Morris County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2003, 12:42 AM CDT (05:42 UTC)
- Expired
- May 1, 2003, 1:45 AM CDT
- In force
- 63 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Dickinson County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 71 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 1, 12:10 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3988 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1381 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 010542
SVRTOP
KSC041-127-010645-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1243 AM CDT THU MAY 1 2003
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DICKINSON COUNTY IN CENTRAL KANSAS
WESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS
* UNTIL 145 AM CDT
* AT 1241 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES SOUTH OF HOPE...OR ABOUT 27 MILES
SOUTH OF ABILENE...MOVING NORTHEAST AT 35 MPH.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3861 9719 3860 9692 3853 9691 3853 9676
3885 9656 3886 9695
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:55 PM CDT, 9 hours 47 minutes earlier.
Area forecast discussion, Apr 30, 2:55 PM CDT, 9 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 255 PM CDT WED APR 30 2003 PRECIP CHANCES THROUGH THURSDAY AND THEN AGAIN OVER THE WEEKEND AND EARLY NEXT WEEK ARE THE MAIN FORECAST CONCERNS. LATEST WATER VAPOR AND PROFILERS SHOWING SHORTWAVE TROUGH MOVING ACROSS WESTERN KS AND SHOULD MOVE ACROSS THE CWA THIS EVENING. SFC FRONT FROM SOUTHEAST NE TO CENTRAL KS SHOULD GRADUALLY SINK SOUTHEASTWARD ACROSS THE CWA THROUGH EARLY THURSDAY MORNING. STEEPER LAPSE RATES AND STRONGER SHEAR (ALTHOUGH MORE UNIDIRECTIONAL) WILL COMBINE WITH WEAKENING CAP TO DEVELOP THUNDERSTORMS ALONG FRONT BY LATE AFTERNOON/EARLY EVENING...WHICH SHOULD THEN DEVELOP SOUTHWARD ALONG THE DRYLINE THROUGH THE EVENING. WILL CONTINUE LIKELY POPS OVER THE EASTERN 2/3 THIS EVENING AND CONTINUE TO MENTION SEVERE POTENTIAL. WOULD EXPECT SOME SUPERCELLS INITIALLY TO EVOLVE TO MORE LINEAR AS THE EVENING PROGRESSES. SECOND WAVE WILL ROTATE INTO THE CWA LATER TONIGHT AND EARLY THURSDAY AND WILL CONTINUE THREAT THE THREAT FOR MORE SHOWERS/THUNDERSTORMS EARLY THURSDAY OVER THE EAST AS DRYSLOT REMAINS MORE TO THE SOUTH OF THE CWA...WITH AFTERNOON DRYING GRADUALLY WORKING INTO THE AREA. CLOUDS AND NORTH WINDS WILL HELP TO LIMIT AFTERNOON HIGHS TO THE UPPER 60S TO LOWER 70S FROM NORTHWEST TO SOUTHEAST. DRIER AIR TO THEN OVERSPREAD THE CWA THROUGH FRIDAY AS HIGH PRESSURE OVER THE GREAT LAKES BUILDS IN. HOWEVER...RETURN FLOW AROUND THE HIGH WILL BRING MOISTURE ADVECTION NORTHWARD ON SATURDAY AND WILL INTRODUCE A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY...ALTHOUGH THE BETTER CHANCES APPEAR WILL HOLD OFF FOR SATURDAY NIGHT INTO SUNDAY AS MUCH STRONGER SHORTWAVE THEN MOVES INTO THE CWA. TROUGH THEN AMPLIFIES OVER THE AREA SUNDAY INTO MONDAY. WILL KEEP A MENTION OF SHOWERS AND THUNDERSTORMS INTO MONDAY BEFORE DRY AGAIN TUESDAY INTO WEDNESDAY. .TOP...NONE.
Hazardous weather outlook, Apr 30, 3:23 PM CDT, 9 hours 19 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 323 PM CDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL LIKELY DEVELOP BEFORE 6 PM ACROSS NORTHEAST KANSAS. THE STORMS WILL MOST LIKELY FIRE ALONG A WARM FRONT FROM MARYSVILLE TO SALINA THEN SPREAD EAST AND NORTHEAST THROUGH THE EVENING. ALL OF NORTHEAST AND EAST CENTRAL KANSAS...AND PARTS OF NORTH CENTRAL KANSAS...WILL HAVE THE THREAT OF LARGE HAIL AND DAMAGING WINDS WITH ANY OF THE THUNDERSTORMS. SOME TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR MORE SEVERE THUNDERSTORMS FROM SATURDAY NIGHT THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Apr 30, 9:54 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
954 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0954 PM 3 N LONE ELM KS .75 INCH HAIL
04/30/03 ANDERSONSpecial weather statement, Apr 30, 10:00 PM CDT, 2 hours 42 minutes before
KSZ011-012-024-026-039-040-054>056-058-059-010310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1000 PM CDT WED APR 30 2003 SEVERE THUNDERSTORM WATCH NUMBER 191 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN NORTHEAST AND EAST CENTRAL KANSAS. BROWN...JACKSON...JEFFERSON...SHAWNEE...OSAGE...LYON...DOUGLAS... FRANKLIN AND COFFEY COUNTIES. SEVERE THUNDERSTORM WATCH NUMBER 191 REMAINS IN EFFECT UNTIL 1 AM CDT FOR THE FOLLOWING COUNTY IN EAST CENTRAL KANSAS. ANDERSON. PF
Special weather statement, Apr 30, 10:15 PM CDT, 2 hours 27 minutes before
KSZ011-012-024-026-039-040-054>056-058-059-010600- SPECIAL WEATHER STATEMENT...CORRECTION TO EXPIRATION TIME NATIONAL WEATHER SERVICE TOPEKA KS 1015 PM CDT WED APR 30 2003 SEVERE THUNDERSTORM WATCH NUMBER 191 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN NORTHEAST AND EAST CENTRAL KANSAS. BROWN...JACKSON...JEFFERSON...SHAWNEE...OSAGE...LYON...DOUGLAS... FRANKLIN AND COFFEY COUNTIES. SEVERE THUNDERSTORM WATCH NUMBER 191 REMAINS IN EFFECT UNTIL 1 AM CDT FOR THE FOLLOWING COUNTY IN EAST CENTRAL KANSAS. ANDERSON. PF
Local storm report, Apr 30, 10:17 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1003 PM 3 NNE COLONY KS .75 INCH HAIL
04/30/03 ANDERSONLocal storm report, Apr 30, 10:35 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1035 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1033 PM 2 ENE WELDA KS .75 INCH HAIL
04/30/03 ANDERSONLocal storm report, Apr 30, 11:49 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1149 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 PM 7 E LEBO KS .88 INCH HAIL
04/30/03 COFFEYThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 8:09 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 36 min |
| Apr 30, 8:45 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 60 min |
| Apr 30, 9:45 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 30 min |
| Apr 30, 10:15 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 30 min |
| Apr 30, 11:17 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.